According to a news report posted on scientificamerican.com, a dangerous illness attacking teenagers and young adults presents symptoms similar to the coronavirus. One victim stated that the initial sign of the mystery illness was difficulty in breathing. The 18-year-old man stated that he felt as if his lungs were beginning to fail. He said his lungs hurt when he attempted to breathe. A few weeks later, his illness progressed to violent vomiting violently and an inability to hold down food. Soon after that, the typically healthy 18-year-old ended up in an intensive care unit, fighting for his life.
Treating physicians at Utah Valley Hospital in Provo, Utah, discovered that the teenager’s blood oxygen saturation level had plummeted dangerously to about 80%. A healthy blood oxygen saturation level is 95% or higher. Doctors ordered a CT scan of the teenager’s lungs, which showed what looked like “ground-glass” in the teen’s lungs. The CT images looked similar to lung damage frequently observed in patients infected with COVID-19. Doctors tested the teen three more times for the coronavirus, and all of the test results were negative for the virus. The teen speculated that he had inhaled something toxic from his vape pen.
According to the treating physicians, the teenager’s suspicion was correct. The teenager was then diagnosed with a new and life-threatening medical condition- e-cigarette or vaping product use–associated lung injury (EVALI). EVALI has only been recognized as an illness since 2019. The first cases appeared in the state of Wisconsin back in June 2019. After a few weeks, the Centers for Disease Control and Prevention reported the mysterious illness was being reported in all 50 states. In February 2020, the number of people hospitalized with EVALI rose to 2,800, and about 70 people died from EVALI.
In October of 2019, the Food and Drug Administration published a report that linked the cases of EVALI to vaping products that contained tetrahydrocannabinol (THC). THC is the primary psychoactive ingredient of marijuana. The FDA issued a public warning to stop using these vape products. Later, the FDA investigators discovered that vitamin E acetate was used in all of the products that caused EVALI. The FDA warned manufacturers to stop using vitamin E acetate in vape oils.
EVALI is one of several diseases caused by e-cigarettes and vaping. Popcorn Lung is a name for the condition in which the lung’s tiny air sacks are scarred due to vape liquids that contain diacetyl. Also, a rare type of pneumonia has been linked with nicotine vape products. The biggest concern is the public’s disbelief that vaping is dangerous. According to Crotty Alexander, most people are unaware that there are thousands of chemicals used to create flavor, mouthfeel, and to produce the look of the exhaled vape cloud. The dangers of inhaling these additives are unknown. Medical researchers and physicians feel we are fortunate to have discovered EVALI before the coronavirus struck because the virus symptoms could have hidden this dangerous lung disorder.
CONTACT PARKER WAICHMAN LLP FOR A FREE CASE REVIEW
Were you or a loved one harmed by a vape product?
Parker Waichman LLP helps those who have been harmed by a dangerous product receive full monetary compensation. Trust your case with our Vape EVALI Lawyers. For a free consultation, contact our law firm today by using our live chat or calling 1-800-YOUR-LAWYER (1-800-968-7529).
New York | Brooklyn | Queens | Long Island | New Jersey | Florida
Call us at: 1-800-YOURLAWYER (800-968-7529) | Schedule your free consultation